Texas, 2010

Flash Flood and Hail in Texas, June 7, 2010

June 7, 2010 · NWS BRO · 9 events in 1 county or zone

An upper level disturbance sliding across the Rio Grande Valley combined with a hot humid air mass which, aided by a westward moving sea breeze, allowed strong to severe thunderstorms to develop rapidly over the Lower and Middle Rio Grande Valley during the afternoon of Monday, June 7, 2010. A damaging microburst, several funnel clouds, large hail, and urban and flash flooding occurred between…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level disturbance sliding across the Rio Grande Valley combined with a hot humid air mass which, aided by a westward moving sea breeze, allowed strong to severe thunderstorms to develop rapidly over the Lower and Middle Rio Grande Valley during the afternoon of Monday, June 7, 2010. A damaging microburst, several funnel clouds, large hail, and urban and flash flooding occurred between 245 PM CST and a little after 5 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 7, 12:29 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 7, 12:29 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
129 PM CDT MON JUN 7 2010

.SHORT TERM /7 PM TONIGHT THROUGH 7 AM WEDNESDAY/...LOCAL AND
FORECAST SOUNDINGS INDICATING PLENTY OF INSTABILITY AND MOISTURE TO
SUPPORT DEEP CONVECTION THROUGH TUESDAY AS MID LEVEL LOW DEEPENS AND
SLOWLY DRIFTS NORTHWARD.  MODELS REMAIN IN GOOD AGREEMENT WITH
POSITIONING AND MOVEMENT ALTHOUGH NAM STILL A LITTLE OPTIMISTIC WITH
FASTER MOVEMENT AND LOWER QPF.  QUESTION REMAINS EXACTLY WHERE
HEAVIEST RAINS WILL SET UP.  BEST BETS CONTINUE TO BE TO THE WEST OF
HIGHWAY 77 TUESDAY MORNING AND FURTHER NORTH BY TUESDAY NIGHT EARLY
WEDNESDAY.  MOST OF DEEP SOUTH TEXAS WILL SEE MEASUREABLE
PRECIPITATION.  STRONGER STORMS TO THE WEST AND NORTH WILL BE
CAPABLE OF HEAVY DOWNPOURS...LIMITED VSBY...GUSTY WINDS AND
SIGNIFICANT LIGHTNING.

CLOUD COVER WILL KEEP TEMPERATURES DOWN ON TUESDAY BUT HUMIDITY WILL
REMAIN OPPRESSIVE THROUGH MOST OF THE NIGHT TONIGHT AND DAYTIME HOURS
ON TUESDAY.

&&

.LONG TERM /7 AM WEDNESDAY THROUGH MONDAY/...THE MAIN FORECAST
CHALLENGE IN THE LONG TERM WILL BE PCPN CHCS ALONG WITH THE
CONTINUED SULTRY SUMMER LIKE CONDITIONS. MID LVL LOW PRESSURE
SYSTEM PROGGED BY MDLS TO SLOWLY SPIN ACROSS THE CENTRAL AND NE
PORTIONS OF TX AS THE TERM BEGINS ON WED. WILL CONTINUE TO CALL
FOR A SLIGHT CHC OF PCPN DURING THE DAYTIME HRS ON WED ACROSS DEEP
SOUTH TX AS CYCLONIC FLOW CONTINUES TO INFLUENCE THE AREA ALONG
WITH STRONG LOW LVL JET DEVELOPING. MDLS THEN PROG MID LVL LOW TO
SLIDE ACROSS NE TX ON THU AND INTO THE NATIONS MID SECTION ON FRI.
RAIN CHCS ARE ANTICIPATED TO END BY LATE WED INTO EARLY THU. MID
LVL RIDGE BEGINS TO NOSE BACK WESTWARD ACROSS THE GULF OF MEXICO
LATE IN THE WEEK WITH WEAK RIDGING TAKING PLACE LOCALLY DURING THE
WEEKEND. HOWEVER...RIDGE WILL NOT BE ALLOWED TO ESTABLISH ITSELF
AS ANOTHER MID LVL TROF SLIDES FROM THE PAC NW INTO THE FOUR
CORNERS REGION DURING THE COURSE OF THE WEEKEND. RICH TROPICAL
MOISTURE WILL REMAIN CONSISTENT THRU THE PERIOD WITH DEW POINTS
GENERALLY REMAINING IN THE 70S WHICH WILL PROHIBIT OVRNGT LOWS
FROM REACHING ANY SORT OF RELIEF RANGE. THE ANTICIPATED RAINFALL
EXPECTED IN THE SHORT TERM WILL ALLOW HIGHER MOISTURE VALUES TO
REMAIN WHICH WILL ACT TO MUTE DAYTIME MAX TEMPERATURES IN THE
LONGER TERM. HOWEVER...DAYTIME READINGS WILL REMAIN HOT WITH LOW
TO MID 90S ACROSS COASTAL COUNTIES AND UPPER 90S/NEAR 100 ACROSS
OUR CENTRAL AND WESTERN FA.

&&

.MARINE...TONIGHT THROUGH TUESDAY NIGHT...LIGHT ONSHORE FLOW TODAY
WILL INCREASE TO NEAR 15 KTS TONIGHT. SEAS WILL RISE SLOWLY TO 4
FEET OVERNIGHT AND TO NEAR 6 FEET WEDNESDAY MORNING. ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EARLY MORNING HOURS
AND THROUGH THE DAY TUESDAY ALTHOUGH HEAVIEST ACTIVITY WILL REMAIN
INLAND. BY WEDNESDAY EXPECT CLIMATOLOGY/DIURNAL SUMMERTIME
ACTIVITY TO RESUME.

WEDNESDAY THROUGH SATURDAY...A TIGHTENING PRESSURE GRADIENT ACROSS
THE LWR TX COASTAL WATERS DURING THE PERIOD WILL ALLOW FOR A
MODERATE ONSHORE FLOW TO PERSIST. SFC HIGH PRESSURE ACROSS THE
GULF AND LOW PRESSURE ACROSS WEST TX AND NORTHERN MEXICO WILL
PROMOTE A MODEST SE FETCH ACROSS THE AREA. WINDS TO REMAIN BREEZY
AT TIMES WITH SEAS REMAINING ELEVATED THRU THE PERIOD. EXERCISE
CAUTION CONDITIONS WILL BE THE PROBABLE FEATURE DURING THE
FORECAST PERIOD AS WINDS REMAIN BETWEEN 15 AND 20 KTS AND SEAS
ELEVATE TO NEAR 6 FT OFFSHORE. THERE WILL BE OCCASIONAL CHANCES
WED THRU FRI FOR 20 KT WINDS ACROSS THE OFFSHORE WATERS RESULTING
IN MARGINAL SCA CONDITIONS.

&&

.AVIATION...MVFR CIGS AND MVFR VSBY WILL FORM QUICKLY EVERYWHERE
SHORTLY AFTER SUNSET.  THUNDERSTORMS EXPECTED TO DEVELOP EARLY
TUESDAY AND CONTINUE THROUGH THE EVENING DIMINISHING COASTAL
COUNTIES FIRST AND INLAND BY MID MORNING WEDNESDAY AS THE FOCUS
MOVES NORTHWARD OUT OF THE RIO GRANDE VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  89  81  89 /  20  40  20  20
BROWNSVILLE          77  90  82  91 /  20  40  20  20
HARLINGEN            75  89  81  93 /  20  50  20  20
MCALLEN              76  90  81  97 /  40  60  20  20
RIO GRANDE CITY      75  90  79  99 /  60  60  20  20
SOUTH PADRE ISLAND   81  85  81  85 /  20  40  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...RYDELL-51
LONG TERM...VIPOND-57
MARINE...51/57
AVIATION...51
MESO/GRAPHICAST...HART
Hazardous weather outlook, Jun 7, 11:14 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1214 PM CDT MON JUN 7 2010

GMZ130-132-135-150-155-170-175-081100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1214 PM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS REDEVELOPING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED TO SCATTERED THUNDERSTORMS TUESDAY AND TUESDAY NIGHT WITH
HEAVY DOWNPOURS REDUCING VISIBILITY BRIEFLY BELOW 3 NM. WIND
GUSTS TO 25 OR 30 MPH IN THUNDERSTORMS.

WEDNESDAY THROUGH SUNDAY...ISOLATED MAINLY LATE NIGHT AND EARLY
MORNING THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>257-081100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1214 PM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ENDING THIS EVENING. BRIEF HEAVY DOWNPOURS
POSSIBLE WITH WIND GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MORNING HOURS AND
CONTINUE THROUGH THE DAY. LOCALLY HEAVY RAINFALL POSSIBLE WITH
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 30 MPH.
THUNDERSTORMS WILL TAPER OFF TUESDAY NIGHT AND END BY WEDNESDAY
MORNING.

CONTINUED HOT AND MUGGY WITH HEAT INDICES BETWEEN 105 AND 112 EACH
AFTERNOON. OVERNIGHT TEMPERATURES REMAINING IN THE UPPER 70S TO
LOWER 80S MOST OF THE NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS MAY WISH TO SELF
ACTIVATE ON TUESDAY.

In the hours before

Special weather statement, Jun 7, 2:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
337 PM CDT MON JUN 7 2010

TXZ253-072115-
HIDALGO-
337 PM CDT MON JUN 7 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIDALGO COUNTY...

A THUNDERSTORM...MOVING NORTHWEST AT 20 MPH...WILL AFFECT
EDINBURG...MCALLEN...SAN JUAN AND ALAMO...UNTIL 415 PM CDT. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. RAINFALL RATES OF 1 TO
2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER
ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

64/JS

The radar

The Brownsville radar (KBRO), 73 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
June 7, 2:45 PM CST to 2:47 PM CST
Where
Hidalgo County, 3.3 mi NNW of Donna to 2.05 mi NNW of Alamo
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
26.212, -98.076

A microburst tore through a colonia (migrant community) between Donna and Alamo, causing significant damage to mainly mobile homes and other unanchored structures. Two mobile homes were completely destroyed, and one under construction wood framed home collapsed. One outbuilding overturned. A third mobile home lost its roof. Each of the destroyed mobile homes were older and had questionable structural integrity. One of the homes rolled and was not secured properly. The other had a residential addition, which was destroyed.

In the tipped over home, a mother, three children, and an infant were inside but fortunately were left uninjured. Photographs showed most small trees remained standing, as were nearby single family homes. Estimates from damage photos, media coverage, and emergency management quick response surveys suggested a pulse gust between 65 and 70 mph caused the damage.

Slightly lower winds knocked down several trees in nearby Alamo.

Hail, Hidalgo

When
June 7, 2:48 PM CST
Where
Hidalgo County, 1 mi WSW of Edinburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
26.294, -98.185

NWS Student Volunteer (Oklahoma University) reported penny size hail near Edinburg.

Hail, Hidalgo

When
June 7, 3:34 PM CST to 3:42 PM CST
Where
Hidalgo County, 1.38 mi S of Donna
Measured
1 in hail
Reported by
Public
Coordinates
26.150, -98.050

Hail up to one inch in diameter fell south of Old 83 Highway south of Donna during a thunderstorm that moved through the Donna area in the afternoon.

Hail, Hidalgo

When
June 7, 3:52 PM CST
Where
Hidalgo County, 3.36 mi S of Edinburg Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
26.252, -98.209

Penny sized hail was reported in McAllen on Cynthia Street near the Wellness Center in the northeast portion of the city.

Thunderstorm Wind, Hidalgo

When
June 7, 3:56 PM CST to 4:05 PM CST
Where
Hidalgo County, 1.24 mi W of San Juan to Pharr
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
26.180, -98.190

A local broadcast meteorologist reported a wind gust of 62 miles per hour during a strong pulse thunderstorm that affected Pharr.

Hail, Hidalgo

When
June 7, 3:57 PM CST to 4:15 PM CST
Where
Hidalgo County, 1.42 mi ENE of San Juan to 0.19 mi NNW of Alamo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.190, -98.150

A prolonged intense updraft was nearly stationary in the Donna-Alamo-San Juan area for nearly an hour, and at least two known quarter sized hail reports were received by the NWS office in Brownsville. The first occurred at 357 PM CST along Business Highway 83 in San Juan, reported by a trained spotter, and a second occurred in Alamo at around 410 PM CST, reported by the general public. Hail of equal of larger size may have continued beyond this time, but no further data were available as of this writing.

Flash Flood, Hidalgo

When
June 7, 4:15 PM CST to 5:30 PM CST
Where
Hidalgo County, 0.56 mi SSW of Donna to 0.83 mi N of Donna
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
26.163, -98.054

Several roads were under 2 to 3 feet of water from Donna to Alamo during the late afternoon commute after torrential downpours from nearly stationary strong to severe thunderstorms dropped an estimated 4 to 6 inches of rain in 2 hours or less. Photographs verified the high water, including some where water was encroaching on property in both areas.

Funnel Cloud, Hidalgo

When
June 7, 4:20 PM CST to 4:32 PM CST
Where
Hidalgo County, 1.33 mi SSW of Donna to 3.62 mi SSE of Donna
Reported by
Public
Coordinates
26.152, -98.058

A persistent funnel cloud was viewed by two local residents in the Weslaco/Donna area during the early evening of June 7th. A resident in Donna reported a funnel on the south side of town reaching halfway to the ground at 420 PM CST. Another resident on the southwest side of Weslaco viewed another funnel, possibly from the same parent storm, 12 minutes later southwest of the intersection of Hopper Road and 34th Street on the southwest side of town. The second funnel lasted only a minute. Touchdowns were not witnessed in either case.

Lightning, Hidalgo

When
June 7, 4:40 PM CST to 4:55 PM CST
Where
Hidalgo County, 4.02 mi N of Weslaco
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
26.228, -97.979

A structure fire was reported in Weslaco near the intersection of Salinas and Mile 12 North Road. The fire began after a thunderstorm moved through the area during the afternoon producing numerous lightning strikes in which a lightning bolt started the blaze.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238571, 242431, 238560, 242422, 238567, 238564, 238570, 242453, 238573.